Alert archive / Indiana / Flash Flood Warnings in 2005

Flash Flood Warning 4, NWS Paducah, KY

January 12, 2005Gibson County, Indiana

NWS Paducah, KY issued this flash flood warning at Jan 12, 2005, 5:56 PM CST for Gibson County, Indiana. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 5:56 PM CST (23:56 UTC)
Expired
Jan 13, 2005, 12:00 AM CST
In force
6 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 12 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.9 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2005-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2005-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 320 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
606 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
320 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 122356
FFWPAH
INC051-130600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
556 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GIBSON COUNTY IN SOUTHWEST INDIANA.

* UNTIL 1200 AM CST.

* AT 556 PM CST (656 PM EST)...WATER LEVELS ALONG THE WHITE RIVER AT 
HAZELTON WERE STILL RUNNING HIGH AND NEAR THE TOP OF THE LEVEE.
 
LOCAL EMERGENCY MANAGEMENT OFFICIALS STILL REPORT POSSIBLE SOFT 
SPOTS OR WEAKNESSES IN THE LEVEEE THAT MAY LEAK...WHICH IS WHY THIS 
WARNING HAS BEEN ISSUED. SHOULD THERE BE A BREACH IN THE LEVEE...THE 
RIVER WATERS WILL QUICKLY FLOW INTO HAZELTON...CAUSING ONE THIRD OF 
THE TOWN TO BECOME FLOODED. EVACUATIONS IN THIS AREA OCCURRED 
EARLIER TODAY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3824 8788 3823 8735 3831 8738 3856 8753
      3842 8774

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 3:45 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jan 12, 3:45 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CST WED JAN 12 2005

.DISCUSSION...

FORECAST CHALLENGES INCLUDE FLOODING/SEVER STORM ASSESSMENT TONIGHT
AND THU MORNING...THEN THE EXTENT OF COLD AIR INTRUSION TOWARD THE
WEEKEND.

POTENT SHORT WAVE AND ASSOCIATED COLD FRONT NOW BEGINNING TO PICK UP
SOME SPEED OVER THE PLAINS...AND SHOULD SWEEP EAST THROUGH THE
REGION LATER TONIGHT AND THU MORNING. GFS MODEL HAS COME AROUND TO
THE SOMEWHAT SLOWER SOLUTION OF THE PAST SEVERAL ETA RUNS.
THUS...CONFIDENCE IS HIGHER THAT THE FRONT AND BANDED PRECIP WILL BE
A BIT SLOWER TO MAKE IT THROUGH...ESP AREAS EAST OF THE MS RIVER ON
THU. WILL HOLD ONTO HIGH RAIN CHANCES OVER ABOUT THE EAST HALF OF
THE QUAD STATE REGION THU MORNING...AND WILL EVEN HOLD ONTO CHC POPS
OVER SE MO.

AS FAR AS THE SVR WEATHER THREAT IS CONCERNED...WIND FIELDS WILL BE
VERY IMPRESSIVE...WITH 30 METER WIND SPEEDS AROUND 55 MPH OVERNIGHT.
BECAUSE OF SUCH HIGH WINDS AT SUCH LOW LEVELS...LOOKS LIKE SFC WINDS
GUSTS FROM 40 TO 45 MPH ARE A GOOD BET IN SOME LOCATIONS. ALREADY
HAD GUSTS TO 45 MPH TODAY AT MVN ILLINOIS. THUS..WILL ISSUE A WIND
ADVISORY TONIGHT FOR THE ENTIRE FORECAST AREA. THOUGH WINDS MAY FALL
A BIT SHORT OF CRITERIA FOR THE MOST PART....THE GROUND IS SOOOO
SATURATED THAT SOME TREES MAY COME DOWN WITH 40 TO 45 MPH WIND
GUSTS. NEEDLESS TO SAY...ANY CONVECTION THAT DOES FORM OUT TO OUR
WEST AND MOVES EAST TONIGHT WILL BRING THE POTENTIAL FOR DOWNWARD
MOMENTUM TRANSFER...AND POSSIBLE ACCELERATION OF THESE LOW LEVEL
WINDS. WITH SUCH WIND FIELDS...CANNOT RULE OUT AN ISOLATED TORNADO
EITHER. EVEN THOUGH WE MAY LOSE MUCH OF THE THUNDER LATE TONIGHT...
AS THINGS STABILIZE A BIT...ANY CONVECTIVE SHOWERS MAY STILL PRODUCE
A HIGH WIND GUST THREAT THROUGH THU MORNING OUT AHEAD OF THE FRONT.

STILL EXPECT A GOOD QUICK INCH TO INCH AND A HALF OF RAIN OVER THE
ENTIRE REGION WITH THIS SYSTEM. WITH MOST OF THIS RAIN COMING IN
ABOUT A THREE OF FOUR HOUR PERIOD. WILL BE LOCAL AMOUNTS CLOSE TO
TWO INCHES IN HEAVIER CONVECTION. THUS...WILL CONTINUE THE FLOOD
WATCH TONIGHT...AND WITH A LITTLE SLOWER MOVEMENT EXPECTED...WILL
EXTEND THIS WATCH THROUGH THU MORNING.

MODELS CONTINUE TO HINT THAT THE PIECE OF ARCTIC AIR BEHIND THIS
SYSTEM (FRI INTO THE WEEKEND) MAY NOT BE QUITE AS BRUTAL AS EXPECTED
EARLIER THIS WEEK. WILL STILL BE A NOTICEABLE CHANGE THOUGH...AS
MAINS WILL BE FALLING BACK INTO THE TEENS AND 20S...WITH HIGHS IN THE
20S TO NEAR 40. PAST FEW RUNS OF THE GFS HAS HINTED AT A REINFORCING
COLD FRONT SUNDAY NIGHT...AND COULD BE SOME VERY LIGHT PRECIP WITH
THIS...BUT WILL LEAVE THE PRECIP OUT FOR NOW.

SURFACE HIGH PRESSURE BUILDS INTO THE AREA THROUGHOUT THE DAY ON
MONDAY AND EARLY TUESDAY. HIGH PRESSURE SHIFTS OFF TO THE EAST COAST
BY TUESDAY NIGHT...AS ANOTHER SFC FRONT SWINGS DOWN FROM THE
MIDWEST...AND MOVES THROUGH OUR AREA DURING THE DAY ON WEDNESDAY.
MOST OF THE UPPER LEVEL ENERGY ASSOCIATED WITH THIS SYSTEM WILL BE
CONCENTRATED TO OUR NORTH...SO VERY LITTLE QPF GENERATED BY THE
LATEST GFS RUN. AT THIS POINT...WILL LEAVE DAY 7 DRY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
MO...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
IL...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.
IN...FLOOD WATCH TONIGHT AND THU MORNING AREA WIDE...WIND ADVY
TONIGHT AREA WIDE.

&&

MEFFERT/CW
Hazardous weather outlook, Jan 12, 3:32 AM CST, 14 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CST WED JAN 12 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-130931-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...HERRIN...HARRISBURG...CARMI...CARBONDALE...CAIRO...
PADUCAH...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
332 AM CST WED JAN 12 2005

...FLOOD WATCH FOR THE ENTIRE QUAD STATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY BUT THEY SHOULD
REMAIN BELOW SEVERE LEVELS.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD
STATE REGION TONIGHT...AS A STRONG COLD FRONT MOVES EAST
TOWARD THE REGION. THOUGH THE MAIN THREAT WITH ANY THUNDERSTORM WILL
BE DAMAGING WIND GUSTS...WIND FIELDS ALOFT SUGGEST ALSO THE
POSSIBILITY OF ISOLATED TORNADOES.

HEAVY RAINFALL CAN ALSO BE EXPECTED WITH ANY STORMS TONIGHT.
MUCH OF THE QUAD STATE COULD RECEIVE A QUICK INCH OF RAINFALL...WHICH
COULD LEAD TO WIDESPREAD FLASH FLOODING.  THEREFORE A FLOOD WATCH HAS
BEEN ISSUED FOR TONIGHT.  PLEASE CONSULT THE FLOOD
WATCH...SDFFFAPAH...FOR ADDITIONAL DETAILS.

MANY RIVERS REMAIN IN FLOOD ACROSS THE OUTLOOK AREA. PLEASE MONITOR
NOAA WEATHER RADIO...OUR WEB SITE AT WWW.CRH.NOAA.GOV/PAH...AND
COMMERCIAL MEDIA FOR THE LATEST STAGES AND FORECASTS FOR THE LOCAL
RIVER SYSTEMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO SEVERE WEATHER IS ANTICIPATED. MANY RIVERS WILL REMAIN IN FLOOD
ACROSS THE OUTLOOK AREA. PLEASE MONITOR NOAA WEATHER RADIO...OUR WEB
SITE AT WWW.CRH.NOAA.GOV/PAH...AND COMMERCIAL MEDIA FOR THE LATEST
STAGES
AND FORECASTS FOR THE LOCAL RIVER SYSTEMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

KH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 6:00 AM CSTFlash Flood WarningPAHGibson6 hr
Jan 12, 11:57 AM CSTFlash Flood WarningPAHGibson6 hr

Nearby

Flash Flood Warnings in Indiana, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.